SAN BERNARDINO, Calif. (VVNG.com) — San Bernardino County’s Public Health Officer, Dr. Michael Sequeira, has issued a health advisory to bring attention to the dangers of fentanyl due to an increase in overdose deaths within the county.
In 2018, there were 30 fentanyl overdose deaths per 100,000 residents in the county. The number rose to 74 per 100,000 residents in 2019, and then to 227 per 100,000 residents in 2020. Last year, there were 309 fentanyl overdose deaths per 100,000 residents in the county.
Several County agencies are collaborating with community-based organizations, healthcare providers, and schools to develop strategies to raise awareness about fentanyl use.
“Deaths related to opioid use, such as fentanyl, are completely preventable,” said Dr. Sequeira. “Efforts to reduce the effects of opioid overdose and death are a top priority for San Bernardino County.”
Sequeira is also warning people to be aware of the emergence of “rainbow fentanyl,” which is a potentially fatal drug found in pills and powders in a variety of bright colors, shapes and sizes that could be attractive to young people.
What is fentanyl?
According to the Centers for Disease Control and Prevention, fentanyl is a cheap synthetic drug 50 to 100 times stronger than morphine and is responsible for more overdose deaths than any other illegal drug in the United States. It is a major contributor to fatal and nonfatal overdoses in the United States. Fentanyl’s increased presence in the drug supply is a key contributor to the increase in overdose deaths.
Many illegal drugs, including counterfeit prescription opioid pills, heroin, cocaine, methamphetamine, and ecstasy, can be mixed with fentanyl with or without a person’s knowledge, as they would not be able to see, taste, or smell the fentanyl.
Protecting the community
The Department of Public Health is working on implementing various strategies to protect the community, including:
• Increasing the availability and accessibility of Naloxone. Naloxone is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time.
• Integrating harm reduction intervention services in the community.Harm reduction emphasizes engaging directly with people who use drugs to prevent overdose and connect them to support services.
• Providing opioid awareness and overdose prevention education.
Anyone who encounters fentanyl in any form should not handle it and should call 911 immediately.
Recognizing the signs of an opioid overdose can save a life.
Here are some things to look for:
• Small, constricted “pinpoint pupils”
• Falling asleep or losing consciousness
• Slow, weak, or no breathing
• Choking or gurgling sounds
• Limp body
• Cold and/or clammy skin
• Discolored skin (especially in lips and nails)
To learn more about how Public Health is working to address the opioid epidemic, click here. For information about alcohol/substance use treatment options, call the Department of Behavioral Health Substance Use Disorder 24-hour helpline at (800) 968-2636.
Last week the San Bernardino Police Department along with members of their narcotics team stopped a car for vehicle code violations and located 20,000 fentanyl pills, 1/2 ounce of powder cocaine, a loaded handgun, and over $1200 in cash. Three occupants were arrested on multiple felony charges.
Download the My VVNG App today HERE or Search “MY VVNG” in the Google Play Store or Apple App Store to join our new community platform.
To follow updates to this article and more, join our newsgroup on Facebook with over 165,000 members. Like our Facebook page, and Follow us on Instagram and Twitter.
(Scroll down to leave a comment.)